Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 5, 2004, 3:04 PM CDT for Osborne County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 3:04 PM CDT (20:04 UTC)
- Expired
- Jun 5, 2004, 4:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WUUS53 KGID 052004 SVRGID KSC141-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 304 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS * UNTIL 400 PM CDT * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF NATOMA...OR ABOUT 41 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL OSBORNE COUNTY AROUND 320 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3935 9904 3917 9905 3911 9867 3938 9866 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:30 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 5, 11:30 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1130 AM CDT SAT JUN 5 2004 .DISCUSSION...JUST UPDATE PICTURES AND WORDS TO ACCOUNT FOR RECENT TRENDS OF CLOUDS AND TO ADJUST PRECIPITATION CHANCES. DEBRIS CLOUDS MOST PREVALENT OVER EASTERN AREAS AND TEMPERATURES WILL REFLECT AS SUCH...AND 80S SOUTHWEST ZONES WITH MORE SUN. SOUTHWEST ZONES WOULD PROBABLY BE THE FAVORED AREA FOR DEVELOPMENT THIS AFTERNOON AS THE TAIL END OF THE UPPER WAVE SLIDE BY AND SOME INCREASED LOW LEVEL CONVERGENCE IN TROUGH AND HILL CITY. MOISTURE IS MARGINAL THROUGHOUT...BUT AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE. MAIN ACTION SHOULD BE SOUTHEAST OF THE CWFA FOR THE MOST PART. .PREV DISCUSSION...LL MASS FLUX WITHIN LLJ AXIS AND ELEVATED INSTABILITY WEDGE POKING IN FM THE W AIDING CONVN THIS AM... PARTICULARLY ACRS NC KS AND OVR NE SANDHILLS. FCST DILEMMA LIES W/EVOLUTION OF SANDHILLS CONV CLUSTER THROUGH THIS AM AND POTENTIAL FOR REDEVELOPMENT THIS AFTN ALG ADV WK FRONTAL BNDRY DROPPING OUT OF THE DAKOTAS IN ASSOCN/W LEAD TROF. GIVEN STEEP EML SPREADING OUT OVERTOP CWA THIS AM AND DEEP LL MSTR PLUME IN PLACE...SEE NO REASON FOR DVLPG MCS OVR THE SANDHILLS OR COMING OUT OF SW SD TO DECAY GIVEN FVRBL LLJ. EXTRAPOLATION PER 850- 300MB THICKNESSES CLIPS NE CORNER OF CWA BTWN 9-12Z W/SANDHILLS ACTIVITY AND THRU 18Z W/SD LEFT OVERS IN LINE W/SHRT TERM RUCII PROGS. OTHERWISE SUSPECT KS ACTIVITY WILL HAVE CLEARED THAT AREA BY 12Z. AFTN CHCS RELEGATED TO DEGREE OF DIURNAL RECOVERY AND DIFFICULT TO ASCERTAIN AT THIS POINT. HWVR SYNOPTIC SIGNAL WEAK ESP IN REGARD TO SUSTAINED CVRG ALG WK SFC BNDRY. ALTHOUGH GIVEN ENOUGH DESTABILIZATION LIKE ETA PROGS...NO AT ALL OUT OF THE QN. FOR NOW WILL CONCENTRATE ON AM ACTIVITY AND ADJUST POPS ACCORDINGLY. WILL TRY REFINING AFT PD BUT TIME WINDOW OF OPPORTUNITY SHORT AS FOCUS SHIFTS QUICKLY INTO KS TONIGHT. HOPEFULLY IT PANS OUT.? AFT THAT...WRN TROF/CNTRL US RIDGE DVLPMNT SIGNAL TORRID WEEK HERE. PERHAPS A SHOT AT SOME NEEDED PRECIP THU NIGHT AT THE EARLIEST BUT SIGNAL MIXED AT BEST THIS FAR OUT. HWVR WARMING UPR RIDGE LOOKS TO FLIRT W/100 DEGREE READINGS ACRS THE SW QUARTER OF THE CWA BY MID WEEK W/90S ELSEWHERE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/MORITZ
Hazardous weather outlook, Jun 5, 9:24 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 924 AM CDT SAT JUN 5 2004 KSZ005>007-017>019-061200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 924 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH CENTRAL KANSAS BETWEEN 1 AND 9 PM TODAY. THE MAIN HAZARDS FROM ANY STRONG TO SEVERE THUNDERSTORMS WHICH FORM WILL BE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 45 MPH. COVERAGE OF THUNDERSTORMS WILL BE ON AN ISOLATED TO SCATTERED BASIS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE THUNDERSTORMS WILL LINGER THROUGH THE EVENING...THEN EXIT THE REGION AROUND SUNSET OR SHORTLY THEREAFTER. THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ASSOCIATED WITH A WEAK SURFACE BOUNDARY AND UPPER LEVEL DISTURBANCE SLIDING SOUTHEAST ACROSS THE CENTRAL PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. NEZ039>041-046>049-060>064-072>077-082>087-061200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 924 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTH CENTRAL NEBRASKA. A STRONG TO SEVERE STORM IS POSSIBLE... WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 45 MPH THE MAIN HAZARDS. THE MOST FAVORABLE AREA FOR A SEVERE THUNDERSTORM OR TWO...WILL BE EAST OF HIGHWAY 281 AND SOUTH OF INTERSTATE 80. ANY THUNDERSTORMS WHICH DEVELOP ARE MOST LIKELY TO OCCUR BETWEEN 1 AND 7 PM. THE THUNDERSTORMS WILL EXIT SOUTH CENTRAL NEBRASKA BEFORE SUNSET. THE THUNDERSTORMS TODAY WILL BE ASSOCIATED WITH A WEAK SURFACE BOUNDARY AND UPPER LEVEL DISTURBANCE SLIDING SOUTHEAST ACROSS THE CENTRAL PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. T/MORITZ
In the hours before
Local storm report, Jun 5, 12:40 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL DOWNS 39.50N 98.55W
06/05/2004 1.25 INCH OSBORNE KS CO-OP OBSERVER
&&
MKDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:14 AM CDT | Severe Thunderstorm Warning | GID | Osborne | 46 min |
| Jun 5, 3:15 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 30 min |
| Jun 5, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Smith | 39 min |
| Jun 5, 4:10 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.